Proton Pump Inhibitors
I am surprised by how many people take acid lowering medications every day. Did you know that you need acid in your stomach? It is there for a reason. Read on to find out why I think you should consider weaning off your acid lowering medications.
Just so you know what medications that I am talking about, I thought I might share the full list. If you are on one of these medications give me a call (901) 757-9434. If your medication is not on the list give me a call and we can discuss your medication.
Medication Class: Proton Pump Inhibitor (PPI)
Prilosec or Omeprazole
Nexium or Esomeprazole
Prevacid or Lansoprazole
Dexilant or Dexlansoprazole
Protonix or Pantoprazole
Aciphex or Rabeprazole
Yosprala or Aspirin/Omeprazole
Vimovo or Naproxen/Esomeprazole
Zegrid or Sodium Bicarbonate/Omeprazole
Reason #1 to consider stopping your acid lowering medication
Taking one of these acid lowering medications may lead to dependency.
“The observation that more than 40 percent of healthy volunteers, who have never been bothered by heartburn, acid regurgitation or dyspepsia, develop such symptoms in the weeks after stopping one of these medicaitons is remarkable and has potentially important clinical and economic implications,” said Christina Reimer, MD, of Copenhagen University
So if you start taking these medications for a short period of time, your body may adapt to the lower acidity in the stomach. When you stop taking the medication the acidity causes irritation to the stomach that may lead to heartburn, acid regurgitation, or dyspepsia.
Reason #2 – Brittle Bones
Taking one of these medications may lead to nutrient deficiencies. According to a study from the National Institutes of Health there is significant concern for deficiencies of Magnesium, Calcium, Zinc, Iron and Vitamin B12. So the acid is required to absorb these essential nutrients.
Magnesium – if you have been around me very long you know what I think about Magneium Glycinate. If not here is a link to Magnesium. Click Here.
Calcium – Bones, Muscles and many other important functions require Calcium including the heart.
Zinc – This critical nutrient is so important for immune support. Supporting the immune system can help you defend against cancer.
Iron – Structural support for the body. Muscles, bones and many other uses.
Vitamin B12 – this nutrient is known to help with energy but did you know it can help with brain function and even nerve pain.
Reason #3 – Long term Diarrhea
Have you ever heard of C. Diff? If you have not, just wait someone close to you is bound to have it soon. This gastrointestinal infection causes diarrhea that you cannot get rid of. There are actually several medications that can cause this, but these acid lowering medication are quickly rising to the top. I am always curious as to how things work.
Did you know that the acid in your stomach is not only used for digesting food but also killing bacteria, viruses and fungi? When you reduce the acid by taking one of these medications you take away the protection. C. Diff is a bacteria that is normally found in the gastrointestinal tract. When this bacteria is allowed to grow it can overtake the digestive system and the toxins that the bacteria releases cause diarrhea. If you have been struggling with C. Diff give me a call (901) 757-9434. I have a solution to your problem.
Reason #4 – Increased risk of heart attacks
Research has shown that proton pump inhibitor users were 16 percent to 21 percent more likely to suffer a heart attack than people with chronic acid reflux who were not taking the drugs. The theory is that proton pump inhibitors can interfere with normal blood vessel function — a potential mechanism by which the drugs could affect heart attack risk. We are not sure of the exact mechanism as of yet.
Reason #5 – Increased risk of pneumonia
One study showed a 30% increased risk for developing hospital-acquired pneumonia. By reducing the acid load in the stomach, the drugs may promote the growth of different bacteria in the upper gastrointestinal and upper respiratory tract linked to pneumonia.
In conclusion you can see the potential issues related to these medications, let’s do something about it. I can walk you through the process. It does take some time but we will get there. Contact me (901) 757-9434.
Have you already started? Comment below to give us some feedback as to how you are doing?